Massachusetts, 2010

Damaging Winds in Massachusetts, August 16, 2010

August 16, 2010 · NWS ALY · 3 events in 1 county or zone

Severe thunderstorms developed during the early afternoon hours ahead of an approaching cold front and upper level disturbance on Monday, August 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Severe thunderstorms developed during the early afternoon hours ahead of an approaching cold front and upper level disturbance on Monday, August 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 16, 12:36 PM EST, 36 minutes earlier.

Area forecast discussion, Aug 16, 12:36 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
136 PM EDT MON AUG 16 2010

.SYNOPSIS...
A COLD FRONT IN THE EASTERN GREAT LAKES EARLY THIS MORNING
WILL MOVE EAST TODAY REACHING CENTRAL NEW YORK AROUND MID DAY...AND
THEN PUSHING THROUGH EASTERN NEW YORK AND ADJACENT WESTERN NEW
ENGLAND EARLY THIS EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED
ALONG AND AHEAD OF THE COLD FRONT...AND SOME OF THE THUNDERSTORMS
MAY PRODUCE DAMAGING WINDS...HEAVY RAIN AND HAIL. HIGH PRESSURE WILL
THEN BUILD INTO OUR REGION LATER TONIGHT AND LAST THROUGH WEDNESDAY
MORNING GIVING US DRY AND SEASONABLE CONDITIONS.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1002 AM...SEVERE THUNDERSTORM WATCH CONTINUES FOR NORTH HALF
OF CWA. DESPITE SOME IMPRESSIVE RADAR REFLECTIVITY
SIGNATURES...SEVERE WEATHER HAS BEEN LACKING ACROSS WATCH AREA THIS
MORNING. FOR THE MOST PART...ENVIRONMENT IS FAIRLY STABLE. LAPS DATA
SHOWED SFC BASED CAPE ONLY AROUND 200 J/KG WITH SEVERE REPORTS
EARLIER. ELEVATED INSTABILITY NOT TOO IMPRESSIVE EITHER WITH
SHOWALTER OFF MORNING ALBANY SOUNDING ONLY -0.65C.

WATCH IS IN EFFECT UNTIL 1 PM. CONVECTION IS INITIATING ACROSS
CENTRAL NY ALONG COLD FRONT. HI RES RUC...WHICH DEPICTED THIS BOUT
OF MORNING CONVECTION FAIRLY WELL...SUGGESTS MORE TO COME LATER THIS
AFTERNOON. SEVERE POTENTIAL WILL BE DEPENDENT ON GETTING RID OF
EXTENSIVE STRATUS THAT COVERS MUCH OF CWA NOW. THINKING IS THAT THE
STRATUS WILL ERODE SUFFICIENTLY INTO THE AFTERNOON TO ALLOW
CONVECTION TO INITIATE. WITH WIND FIELD INCREASING THROUGH THE
AFTERNOON...SEVERE WEATHER THREAT CONTINUES. SO GIVEN THESE
FACTORS...PLAN TO HOLD ONTO TO WATCH 618 UNTIL FRONT CLEARS...WITH
POTENTIAL FOR NEW WATCH TO SOUTH AND EAST...AGAIN DEPENDENT ON
DEGREE OF CLEARING. WILL CONTINUE TO MONITOR.

NO CHANGES TO FORECAST OR GRIDS NOW.

ANY LINGERING CONVECTION SHOULD END EARLY THIS EVENING AND DO NOT
EXPECT THUNDERSTORMS TO LINGER PAST 00Z. HAVE JUST A SLIGHT CHANCE
TO CHANCE OF SHOWERS THIS EVENING BETWEEN 00Z AND 04Z MAINLY EAST OF
THE HUDSON RIVER AND DRY WEST. HIGH PRESSURE WILL START TO BUILD
INTO THE REGION LATER TONIGHT AND WITH DIMINISHING WINDS AND A
CLEARING SKY EXPECT THE MAIN CONCERN LATER TONIGHT WILL BE FOG WHICH
COULD BE LOCALLY DENSE ESPECIALLY IN AREAS WHICH RECEIVE SIGNIFICANT
RAIN ON MONDAY. LOWS TONIGHT ARE EXPECTED TO RANGE FROM THE UPPER
40S NORTHWEST TO LOWER 60S SOUTHEAST.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
HIGH PRESSURE WILL CONTINUE TO BUILD INTO FA ON TUESDAY AND CREST
ACROSS OUR REGION TUESDAY NIGHT BEFORE MOVING OFF THE NEW ENGLAND
COAST ON WEDNESDAY. EXPECT THAT DRY WEATHER WILL HOLD FOR TUESDAY
THROUGH THE FIRST PART OF WEDNESDAY...HOWEVER WEDNESDAY AFTERNOON
LOOKS MORE UNCERTAIN ESPECIALLY FOR THE SOUTHEAST THIRD OF FA AS
AN AREA OF LOW PRESSURE STARTS TO TRACK NORTHEAST FROM THE
CAROLINAS. EXPECT MOSTLY SUNNY CONDITIONS FOR MUCH OF FA ON
TUESDAY...EXCEPT PARTLY SUNNY ACROSS THE NORTHERN MOUNTAINS WHERE
MORE INSTABILITY CUMULUS LIKELY. CLEAR TO PARTLY CLOUDY SKIES ON
TUESDAY NIGHT AND THEN SOME INCREASING MID AND HIGH CLOUDS ON
WEDNESDAY WHICH WILL LIKELY KEEP TEMPS ON WEDNESDAY A FEW DEGREES
COOLER THAN TUESDAY. HAVE ALSO PLACED SLIGHT CHANCE TO LOW CHANCE
POPS ACROSS FAR SOUTHEAST CORNER OF FA AS A FEW SHOWERS MAY
MOVE INTO THIS AREAS IN ADVANCE OF LOW PRESSURE SYSTEM. EXPECT
HIGH ON TUESDAY IN THE UPPER 70S TO UPPER 80S...LOWS TUESDAY NIGHT
IN THE UPPER 40S TO AROUND 60...AND HIGHS ON WEDNESDAY IN THE MID
70S TO MID 80S.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE EXTENDED BEGINS WITH A STALLED OUT FRONTAL BOUNDARY SOUTH OF THE
FCST AREA OVER THE MID ATLANTIC REGION...AND SOUTH OF THE SRN NEW
ENGLAND COAST.  THE 00Z GUIDANCE INCLUDING THE GFS...CANADIAN
GGEM...AND EVEN THE ECMWF HAVE TRENDED FURTHER SOUTH WITH THE
MOISTURE ASSOCIATED WITH FORMER TD NUMBER 5. A WAVE OF LOW PRESSURE
MOVING ALONG THE BAROCLINIC ZONE WOULD STAY SOUTH OF THE REGION
ACCORDING TO THE GFS AND CANADIAN GGEM.  THE ECMWF STAYED FAR ENOUGH
NORTH TO KEEP CHC POPS IN WED NIGHT INTO THU.  WE DID NOT WANT TO
DEVIATE FROM PERSISTENCE...18Z HPC DATA...AND THE GLOBAL ENSEMBLES
BY BUYING INTO THE SOUTHERN TRACK YET FOR THU.  WE KEPT CHC POPS
THROUGH THE DAY UNTIL THIS TREND CONTINUES A FEW MORE CYCLES.

THU NIGHT INTO FRI...A NRN STREAM SHORTWAVE TROUGH ARRIVES FROM
SOUTHEASTERN CANADA AND THE ERN GREAT LAKES REGION.  THE TIMING
VARIES ON THE FRONTAL PASSAGE WITH THE TROUGH AMONG THE MEDIUM
RANGE GUIDANCE.  THE CANADIAN GGEM AND GFS ARE A BIT FASTER THAN THE
ECMWF.  THE MOISTURE IS LIMITED WITH THE BOUNDARY...AND THE
INSTABILITY LOOKS MEAGER.  WE KEPT A SLIGHT CHC OF SHOWERS AND TSRAS
FROM THE CAPITAL REGION SOUTH...AND LOW CHC VALUES TO THE NORTH.
THE BEST FORCING AND DYNAMICS STAY NORTH AND EAST OF THE REGION.

FRI NIGHT THRU THE WEEKEND...THE LATEST GFS LOOKS LIKE AN OUTLIER
COMPARED THE CANADIAN GGEM/ECMWF/ENSEMBLES FOR THE STRETCH.  IT HAS
A CLOSED LOW IN A PROGRESSIVE MID LEVEL TROUGH QUICKLY APPROACH FROM
THE UPPER MS RIVER VALLEY FRI NIGHT INTO SATURDAY WITH VERY
UNSETTLED WX FOR THE WEEKEND.  THE ECMWF/CANADIAN GGEM/HPC GRAPHICS
SHOW LOW AND MID LEVEL RIDGING SETTING UP OVER THE NORTHEAST TO OPEN
THE WEEKEND WITH FAIR AND DRY WX...WHILE A SFC WAVE AND ITS
ASSOCIATED UPPER LEVEL TROUGH BRING A THREAT OF SHOWERS/ISOLD TSRAS
ON SUNDAY.  WE STUCK CLOSE TO HPC WITH A DRY START TO THE WEEKEND
WITH SOME UNSETTLED WX TO CLOSE IT.

TEMPS LOOK SEASONABLE FOR THE LONG TERM WITH HIGHS GENERALLY IN THE
U70S TO L80S IN THE VALLEYS...AND LOWER TO M70S OVER THE MTNS. LOWS
WILL GENERALLY BE IN THE M50S TO L60S IN THE VALLEYS...AND U40S TO
M50S IN THE MTNS.  THE WARMEST DAY OF THE EXTENDED LOOKS TO BE ON
FRI WITH H850 TEMPS OF 16 TO 18 C AND GOOD MIXING WITH A FRONTAL
PASSAGE COULD YIELD AT LEAST SOME MID 80S SOUTH OF THE CAPITAL
REGION.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
SHOWERS DECREASING IN COVERAGE THIS AFTERNOON FOLLOWED BY
DECREASING CLOUD COVER AS THE COLD FRONT MOVES THROUGH EASTERN
NEW YORK AND WESTERN NEW ENGLAND.

MVFR CIGS WILL CONTINUE TO AFFECT ALL THREE TERMINALS...WITH
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS POSSIBLE THROUGHOUT
THE AFTERNOON. CIGS IMPROVING TO MVFR LATE THIS AFTERNOON. HAVE
INCLUDED VCSH AND CB AT ALL TERMINALS THROUGH SUNSET. MOISTURE
FROM TODAYS PRECIP COMBINED WITH CLEARING SKIES OVERNIGHT WILL
ALLOW BR/FG TO DEVELOP...RESULTING IN MVFR VSBYS AFTER MIDNIGHT.
KGFL WILL FURTHER DETERIORATE TO IFR CONDITIONS AROUND 09Z.
CONDITIONS WILL IMPROVE TO VFR AT ALL TERMINALS AFTER SUNRISE.

SOUTHERLY WINDS AT 7-12 KTS WILL SHIFT MORE SOUTHWEST THIS
AFTERNOON. WIND GUSTS EXPECTED AT KALB UP TO 20 KTS. OVERNIGHT
WINDS WILL SUBSIDE TO LIGHT OR NEAR CALM CONDITIONS. TUESDAY
MORNING WINDS WILL GRADUALLY INCREASE OUT OF THE
SOUTHWEST...SHIFTING WEST.

OUTLOOK...
MON NT-WED NT...VFR...NO SIG WX.
THU...VFR/MVFR...SLGT CHC-CHC -SHRA.
FRI...VFR/MVFR...SLGT CHC -SHRA/-TSRA.
SAT...VFR...NO SIG WX.

&&

.FIRE WEATHER...
A COLD FRONT IN THE EASTERN GREAT LAKES EARLY THIS MORNING
WILL MOVE EAST TODAY REACHING CENTRAL NEW YORK AROUND MID DAY...AND
THEN PUSHING THROUGH EASTERN NEW YORK AND ADJACENT WESTERN NEW
ENGLAND EARLY THIS EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED
ALONG AND AHEAD OF THE COLD FRONT...AND SOME OF THE THUNDERSTORMS
MAY PRODUCE GUSTY WINDS...HEAVY RAIN AND HAIL. HIGH PRESSURE WILL
THEN BUILD INTO OUR REGION LATER TONIGHT AND LAST THROUGH
WEDNESDAY MORNING GIVING US DRY AND SEASONABLE CONDITIONS.

RELATIVE HUMIDITIES WILL ONLY DROP TO 50 TO 75 PERCENT
TODAY...INCREASE TO 90 TO 100 PERCENT TONIGHT AND DROP TO 30 TO 45
PERCENT TUESDAY AFTERNOON.

WINDS WILL BE SOUTH TO SOUTHWEST AT 10 TO 15 MPH TODAY WITH HIGHER
GUSTS IN THUNDERSTORMS...WEST TO SOUTHWEST AT 5 TO 10 MPH THIS
EVENING BECOMING LIGHT AND VARIABLE OVERNIGHT...AND WEST TO
SOUTHWEST AT 5 TO 15 MPH ON TUESDAY WITH GUSTS UP TO 25 MPH ACROSS
THE HIGHER TERRAIN.

&&

.HYDROLOGY...
A COLD FRONT IN THE EASTERN GREAT LAKES EARLY THIS MORNING
WILL MOVE EAST TODAY REACHING CENTRAL NEW YORK AROUND MID DAY...AND
THEN PUSHING THROUGH EASTERN NEW YORK AND ADJACENT WESTERN NEW
ENGLAND EARLY THIS EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED
ALONG AND AHEAD OF THE COLD FRONT. SOME OF THE SHOWERS AND THUNDERSTORMS
COULD CONTAIN HEAVY RAIN...CAPABLE OF PRODUCING LOCALIZED RAINFALL
OF ONE TO TWO INCHES THIS AFTERNOON. THIS WOULD RESULT IN PONDING
OF WATER ON ROADWAYS AND IN POOR DRAINAGE AREAS AND SHARP RISES ON
SMALL CREEKS. HOWEVER...AVERAGE RAINFALL AMOUNTS WITH THIS SYSTEM
WILL BE A QUARTER TO A HALF INCH...SO MAINSTREAM RIVERS WILL
LIKELY SEE LITTLE IN THE WAY OF RISES.

HIGH PRESSURE WILL BUILD IN MONDAY NIGHT AND TUESDAY...WITH DRY
WEATHER THROUGH MOST OF WEDNESDAY.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...11
NEAR TERM...OKEEFE
SHORT TERM...11
LONG TERM...WASULA
AVIATION...KGM/SLC
FIRE WEATHER...
HYDROLOGY...11
Hazardous weather outlook, Aug 16, 12:14 PM EST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
114 PM EDT MON AUG 16 2010

CTZ001-013-MAZ001-025-NYZ039>043-047>054-058>061-063>066-082>084-
VTZ013>015-171715-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
114 PM EDT MON AUG 16 2010

...SEVERE THUNDERSTORM WATCH 619 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...MOST OF EAST CENTRAL NEW
YORK...EXCEPT HERKIMER AND HAMILTON COUNTIES...AND SOUTHERN
VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ACTIVATED FOR THE FOLLOWING COUNTIES...

IN CONNECTICUT...
LITCHFIELD.

IN MASSACHUSETTS...
BERKSHIRE.

IN NEW YORK...
FULTON...MONTGOMERY...SARATOGA...WARREN...WASHINGTON...
SCHOHARIE...SCHENECTADY...SCHENECTADY...ALBANY...
RENSSELAER...GREENE...COLUMBIA...ULSTER...DUTCHESS.

IN VERMONT...
BENNINGTON...WINDHAM.

NYZ038-171715-
SOUTHERN HERKIMER-
114 PM EDT MON AUG 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PART OF HERKIMER COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED.

NYZ032-033-171715-
NORTHERN HERKIMER-HAMILTON-
114 PM EDT MON AUG 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN ADIRONDACKS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, Aug 16, 9:31 AM EST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1031 AM EDT MON AUG 16 2010

VTZ013>015-161500-
BENNINGTON VT-EASTERN WINDHAM VT-WESTERN WINDHAM VT-
1031 AM EDT MON AUG 16 2010

...STRONG THUNDERSTORMS IN

  BENNINGTON COUNTY IN SOUTHERN VERMONT...
  WINDHAM COUNTY IN SOUTHERN VERMONT...

AT 1029 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...
WINDS AROUND 50 MPH...AND HEAVY RAIN.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM LONDONDERRY TO STRATTON...AND MOVING EAST
AT 40 MPH.

THUNDERSTORMS WILL BE NEAR...
WEST WARDSBORO BY 1040 AM EDT
TOWNSHEND BY 1050 AM EDT
SAXTONS RIVER AND NEWFANE BY 1055 AM EDT
BELLOWS FALLS...WESTMINSTER AND PUTNEY BY 1100 AM EDT

LAT...LON 4306 7245 4300 7245 4297 7247 4296 7293
      4330 7290 4330 7282 4326 7281 4323 7269
      4324 7257 4323 7243 4317 7245 4313 7243
TIME...MOT...LOC 1431Z 271DEG 34KT 4329 7279 4302 7295

SND
Special weather statement, Aug 16, 9:55 AM EST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1055 AM EDT MON AUG 16 2010

NYZ038-161530-
SOUTHERN HERKIMER NY-
1055 AM EDT MON AUG 16 2010

...A STRONG THUNDERSTORM IN

  HERKIMER COUNTY IN EASTERN NEW YORK...

AT 1052 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS AROUND 50 MPH...FREQUENT
LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
CEDARVILLE...AND MOVING NORTHEAST AT 45 MPH.

THE THUNDERSTORM WILL BE NEAR...
MOHAWK...ILION AND JORDANVILLE BY 1100 AM EDT
HERKIMER BY 1105 AM EDT
LITTLE FALLS BY 1110 AM EDT

LAT...LON 4316 7480 4296 7475 4287 7502 4290 7510
      4286 7514 4286 7521 4289 7522 4289 7521
      4300 7522
TIME...MOT...LOC 1455Z 247DEG 49KT 4293 7511

SND
Special weather statement, Aug 16, 11:15 AM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1215 PM EDT MON AUG 16 2010

NYZ047-051-161645-
WESTERN ALBANY NY-SCHOHARIE NY-
1215 PM EDT MON AUG 16 2010

...STRONG THUNDERSTORMS IN

  SCHOHARIE COUNTY IN EAST CENTRAL NEW YORK...
  ALBANY COUNTY IN EAST CENTRAL NEW YORK...

AT 1212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...
WINDS AROUND 50 MPH...FREQUENT LIGHTNING.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM CENTRAL BRIDGE TO DAVENPORT...AND MOVING
EAST AT 30 MPH.

THUNDERSTORMS WILL BE NEAR...
SCHOHARIE BY 1220 PM EDT
JEFFERSON BY 1225 PM EDT
MIDDLEBURGH BY 1230 PM EDT
BREAKABEEN BY 1235 PM EDT
ALTAMONT AND NORTH BLENHEIM BY 1240 PM EDT
LIVINGSTONVILLE...BERNE...8 MILES NORTHWEST OF PRESTON HOLLOW AND 8
MILES NORTHWEST OF WESTERLO BY 1245 PM EDT

LAT...LON 4260 7465 4267 7465 4274 7456 4274 7431
      4271 7427 4271 7420 4273 7418 4274 7411
      4274 7404 4273 7403 4249 7403 4243 7405
      4240 7426 4240 7456 4244 7463 4252 7472
TIME...MOT...LOC 1615Z 269DEG 28KT 4268 7432 4245 7475

SND
Special weather statement, Aug 16, 11:17 AM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1217 PM EDT MON AUG 16 2010

NYZ054-VTZ013-161645-
EASTERN RENSSELAER NY-BENNINGTON VT-
1217 PM EDT MON AUG 16 2010

...A STRONG THUNDERSTORM IN

  BENNINGTON COUNTY IN SOUTHERN VERMONT...
  RENSSELAER COUNTY IN EAST CENTRAL NEW YORK...

AT 1212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...AND HEAVY RAIN.  THIS STORM WAS LOCATED 6 MILES SOUTH
OF HOOSICK FALLS...AND MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
BENNINGTON BY 1230 PM EDT
6 MILES NORTH OF STAMFORD BY 1240 PM EDT
6 MILES NORTHWEST OF READSBORO BY 1245 PM EDT

LAT...LON 4274 7306 4274 7325 4273 7327 4272 7341
      4289 7344 4296 7301 4293 7301 4293 7295
      4292 7292 4275 7293
TIME...MOT...LOC 1618Z 262DEG 28KT 4282 7329

SND
Special weather statement, Aug 16, 11:45 AM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1245 PM EDT MON AUG 16 2010

VTZ013>015-161715-
BENNINGTON VT-EASTERN WINDHAM VT-WESTERN WINDHAM VT-
1245 PM EDT MON AUG 16 2010

...A STRONG THUNDERSTORM IN

  BENNINGTON COUNTY IN SOUTHERN VERMONT...
  WINDHAM COUNTY IN SOUTHERN VERMONT...

AT 1243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
WILMINGTON...AND MOVING EAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
WILMINGTON BY 1250 PM EDT
BRATTLEBORO BY 115 PM EDT

LAT...LON 4298 7246 4295 7251 4292 7251 4287 7255
      4282 7254 4279 7251 4275 7303 4299 7308
      4302 7245
TIME...MOT...LOC 1645Z 262DEG 32KT 4286 7292

SND
Local storm report, Aug 16, 1:09 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
209 PM EDT MON AUG 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     MEDWAY                  42.40N 73.89W
08/16/2010                   GREENE             NY   TRAINED SPOTTER

            A TREE AND WIRES DOWN ON HOUSE.

0134 PM     TSTM WND DMG     COXSACKIE               42.36N 73.81W
08/16/2010                   GREENE             NY   TRAINED SPOTTER

            WIRES DOWN.

0140 PM     TSTM WND DMG     SCHODACK LANDING        42.48N 73.77W
08/16/2010                   RENSSELAER         NY   LAW ENFORCEMENT

            TREES AND WIRES DOWN ON RIDGE ROAD.

0145 PM     TSTM WND GST     NIVERVILLE              42.45N 73.65W
08/16/2010  E65.00 MPH       COLUMBIA           NY   STORM CHASER

0150 PM     HAIL             EAST CHATHAM            42.41N 73.53W
08/16/2010  E0.25 INCH       COLUMBIA           NY   EMERGENCY MNGR

            40 TO 45 MPH WIND

0202 PM     HAIL             CANAAN CENTER           42.39N 73.46W
08/16/2010  E1.00 INCH       COLUMBIA           NY   EMERGENCY MNGR

            ZERO VISIBILITY

&&

KGM/SLC

The radar

The Albany radar (KENX), 63 km away, was scanning. The volume nearest the first event began at 18:11 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berkshire

When
August 16, 1:12 PM EST
Where
Berkshire County, 0.44 mi ENE of Shaker Vlg
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.434, -73.323

Wires were reported down on Shaker Lane in Pittsfield due to strong thunderstorm winds.

Thunderstorm Wind, Berkshire

When
August 16, 1:20 PM EST
Where
Berkshire County, 0.61 mi E of Richmond Furnace
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.370, -73.368

Trees and wires were reported down in Richmond due to strong thunderstorm winds.

Thunderstorm Wind, Berkshire

When
August 16, 1:30 PM EST
Where
Berkshire County, 0.26 mi NNE of Washington
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.373, -73.117

Multiple trees were reported down on wires in Washington due to strong thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2010Every state in 2010This day in weather historyWarnings in Massachusetts, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256300, 256301, 256302.